Michigan, 2025Winter Storm in Michigan, February 10 to 11, 2025
February 10 to 11, 2025 · NWS APX · 1 event in 1 county or zone
4inches at Paradise. This band began to shift westward late by mesoscale forcing due to strengthening temperature gradient between the very cold continental air of Ontario east of Lake Superior, and the lake-modified air over Lake Superior and the eastern UP.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent west flow lake effect snow band wiggled back and forth across Whitefish Point late on the 10th into the morning of the 11th, resulting in snowfall totals of 8.4inches at Paradise. This band began to shift westward late by mesoscale forcing due to strengthening temperature gradient between the very cold continental air of Ontario east of Lake Superior, and the lake-modified air over Lake Superior and the eastern UP.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 10, 8:53 PM EST, 1 hour 7 minutes earlier. Its key messages:
- Accumulating snow across areas near Whitefish Point into tonight.
- Winter storm brings accumulating snow back to northern Michigan Wednesday PM into Thursday.
- Additional accumulating lake effect snow expected Thursday into Friday.
- More accumulating snow chances this upcoming weekend.
Area forecast discussion, Feb 10, 8:53 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
853 PM EST Mon Feb 10 2025
.KEY MESSAGES...
- Accumulating snow across areas near Whitefish Point into
tonight.
- Winter storm brings accumulating snow back to northern Michigan
Wednesday PM into Thursday.
- Additional accumulating lake effect snow expected Thursday into
Friday.
- More accumulating snow chances this upcoming weekend.
&&
.UPDATE...
Issued at 847 PM EST Mon Feb 10 2025
No meaningful changes needed to the inherited forecast. Primary
lake snow band has pivoted north of Whitefish Point this
evening, Expect this band to drop south as winds veer more
northwest, likely bringing several inches of snow by sunrise up
near Whitefish Point and Paradise. Expect an uptick in lake
enhanced snows into northwest lower Michigan overnight as low
amplitude shortwave trough passes the region. Window for more
organized snows is a short one though...so likely looking at
only an inch or so of new snow by morning into northwest lower
Michigan.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 315 PM EST Mon Feb 10 2025
Pattern Synopsis: Potent wave diving across the Canadian Prairies
will shear east tonight into the zonal flow across eastern North
America. As this wave passes by to our north, surface winds will
turn to the northwest late tonight behind an associated surface trof.
Forecast Details: Westerly flow lake effect clouds, snow
showers/flurries will continue to stream across parts of the
forecast area into this evening. Low inversion heights will keep
this snowfall light. Inversion heights rise again this evening with
the approach of the upper wave, generally climbing to 6-7k ft over
eastern Upper MI and 4-5k ft over northern Lower MI. Expect lake
effect to flare up again with the increase in inversion heights and
boost in synoptic forcing, especially across eastern Upper Michigan.
Impacted areas change some late tonight/early Tuesday as low-level
winds turn more to the northwest.
A stout lake effect snow band has been across eastern Lake Superior
all day and this has occasionally been wobbling into Chippewa County
around Whitefish Point. This looks likely to continue tonight and it
should push into the area more as winds turn more northwesterly with
time. With this thinking in mind will post a Winter Weather Advisory
for western Chippewa County for tonight, with the area along the
Whitefish Bay coast up to the Point most likely to be impacted.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 315 PM EST Mon Feb 10 2025
Pattern Synopsis:
An active pattern for the Great Lakes appears to lie ahead,
beginning with impressive longwave troughing lifting across the
center of the country and over the region Wednesday into Thursday.
Strong forcing aloft looks to quickly deepen a cyclone that will
trek from the Four Corners/Texas into the lower Great Lakes by
Wednesday night, eventually exiting the region later Thursday. High
pressure will temporarily build across parts of the Great Lakes down
into the southeast CONUS Thursday night into Friday before our next
potential system impacts the region in the Saturday/Sunday
timeframe.
Forecast Details:
Winter storm Wednesday PM into Thursday -- Primary forecast concern
lies in the Wednesday/Thursday timeframe as the aforementioned
system works into the lower Great Lakes. Intricate mid/upper-level
wave interactions and southward advancement of a frontal boundary on
Tuesday will play a big role in the development and track of this
system, and in turn the resultant swath of heaviest snowfall. While
many pieces of recent deterministic guidance have trended further
northwest and slightly stronger, there is hesitancy to jump on this
train. Rather, current thoughts lie the other direction, as is often
the case with many past events -- an eventual further southeast and
weaker solution. While the forcing wave is strong, the relatively
low-amplitude nature of the wave decreases confidence in a stronger
cyclone. Many times, the wave comes in slightly weaker than
expected. This results in advections/forcing that don't quite make
it as far north, and eventual slightly lesser snowfall and further
southeast. Additionally, cyclone placement across various pieces of
ensemble guidance still display a center track passing over the
Cleveland area and across Lake Erie -- typically not a favorable
track to have heaviest snowfall across us. Forecast soundings do
display an impressive layer of saturated profile at least several
thousand feet deep through the DGZ, which would make for very
efficient snowfall by system standards Wednesday night into
Thursday.
That said, current guidance may hold or still trend further
northwest. Current forecast confidence is totals near 6-8" for areas
closest to Saginaw Bay, with decreasing amounts with northwest
extent to amounts of 3-4" along the Lake Michigan shoreline by
Thursday morning.
Additional accumulating lake effect Thursday into Friday -- Despite
the attention the aforementioned system will get, perhaps some of
our locally highest amounts will come with lake effect snow on the
backside of the aforementioned system across northwest lower
Thursday and Thursday night. West-northwest winds will set in as the
cyclone departs. Ample over-lake instability will be in place with
cold air ushering in, and relatively deep saturation through the low
levels looks to support healthy lake effect snow showers for a time
later Thursday and Thursday night.
More accumulating snow chances this weekend -- Confidence continues
to increase in another system impacting the Great Lakes this
weekend. Plenty of time between now and then, of course, and more
exact impacts will depend on system strength on track. Regardless,
it appears accumulating lake effect snow will still be likely across
portions of northern Michigan, along with potentially gusty winds.
Snow chances look to persist into early next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 618 PM EST Mon Feb 10 2025
Band of lake enhanced snow will likely bring a round of MVFR to
even IFR conditions for a brief period later tonight and early
Tuesday morning. Expect conditions to gradually improve during
the day Tuesday. No significant wind concerns.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 AM EST Tuesday for MIZ086.
MARINE...Small Craft Advisory until 7 AM EST Tuesday for LMZ344>346.
Small Craft Advisory until 7 AM EST Tuesday for LSZ321.
&&
UPDATE...MSB
SHORT TERM...PBB
LONG TERM...DJC
AVIATION...MSBHazardous weather outlook, Feb 10, 8:54 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
854 PM EST Mon Feb 10 2025
MIZ016>018-020>036-041-042-086>088-095>099-120200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
854 PM EST Mon Feb 10 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
Localized accumulating snow is possible in western Chippewa
county tonight, especially closer to Whitefish Point. See latest
Winter Weather Advisory for details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
An expected winter storm will bring accumulating snow to much of
northern Michigan Wednesday afternoon into Thursday morning.
Accumulating lake effect snow is possible across northwest lower
Michigan Thursday and Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-120200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
854 PM EST Mon Feb 10 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
Winter Storm, Western Chippewa County
- When
- February 10, 10:00 PM EST to February 11, 3:00 PM EST
- Where
- Western Chippewa County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.328, -84.529 (the zone’s center; the record gives no point)
Cooperative observer at Paradise reported a snowfall total of 8.4 inches for the 11th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, February 10 to 13, 2025$400,000 · 5 events
- Extreme Cold in Montana, February 10 to 13, 202541 events
- Winter Storm and Extreme Cold in South Dakota, February 10 to 11, 202531 events
- Extreme Cold in Montana, February 10 to 11, 202518 events
- Extreme Cold in Minnesota, February 10 to 13, 202514 events
- Heavy Snow in Kentucky, February 10 to 11, 202510 events
- Extreme Cold and Cold in Montana, February 10 to 13, 20257 events
- Winter Weather in Iowa, February 10 to 11, 20257 events
- Cold and Winter Weather in Minnesota, February 10 to 11, 20256 events
- Ice Storm and Winter Weather in Arkansas, February 10 to 11, 20253 events
- Frost and Freeze in Oregon, February 10, 20252 events
- Winter Weather in Nebraska, February 10, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252617.